September 27, 2012

WHAT A DAY!

Nick, my mom, and I went back to Louisville this morning for an appointment with my medical oncologist, Dr. Riley.  She went over the results of my chest xray (clear – Thank God!) and the results of the echocardiogram of my heart, which was also good.  When then discussed the drug trial  that I had been invited to be a part of.  After much discussion over the past week and a half, Nick and I decided that I would not be a part of the trial.  After that part of the discussion Dr. Riley brought up the topic of radiation therapy.  We had originally been told that my chances of requiring radiation therapy were very low.  Today I find out that I will probably be having radiation once I have completed my chemo.  That was discouraging.  When Nick questioned her on this she said that since her and Dr. McMasters had decided not to remove more lymph nodes, that radiation therapy would be an easier way to make sure that any possible cancer cells left behind in my lymph nodes would be killed and that this treatment would actually be easier on me than having an additional surgery to remove the lymph nodes and will carry less of a risk to me.

 

We were then introduced to Aimee, the pharmacist in the chemo unit who sat with us and discussed my treatment plan and all of the possible side effects of the chemo drugs.

 

In the first phase I will be taking the drugs Adriamycin (A) and Cytoxin (C) which is abbreviated AC.

 

Common side effects include:

Nausea and vomiting.  This usually begins 8-10 hours after treatment.  I will be given anti-nausea drugs through my port before the chemo is started.  I was also given a prescription for additional medications to help with the nausea and vomiting once I get home.  The first prescription is for Emend and the retail price of this drug is over $400 for THREE pills.  I will require 6 pills per month.  Thankfully our insurance covered this and our co-pay was only $50.  We were warned before hand that some insurance companies will not cover this medication.  The second prescription is for lorazepam 0.5mg.  This medication will also be taken to help with nausea and vomiting and to help me sleep on the days that I have to take steroids as those can make you unable to sleep.  The third drug was a steroid (dexamethasone 4mg) which I will take on days 2, 3, and 4 of each cycle.  I cannot remember why for this one.  I was beginning to get brain overload.  I just asked Nick if he could remember why I was to take the steroid and he looked at my papers and it say says that it is also to keep me from vomiting.  Since this chemo treatment is pretty aggressive, the chances of me getting sick and dehydrated (which puts me in the hospital) are pretty great which is why they are going so heavy on anti-nausea medications.

Some other side effects of this chemo drug combo include mouth sores, low white blood cell counts, low red blood cell counts, low platelets, hair loss of the scalp, diarrhea, poor appetite, discoloration of skin and nails, watery eyes, and bladder irritation.

 

We were told that if my temperature reaches 100.4 degrees Fahrenheit that I must go to the ER.  If my temp is higher than 101 I am to go to our local hospital (HMH) and be transported by ambulance to Louisville.  Infections can be life-threatening.  Because of this I cannot be around large crowds or people who are sick.

 

Within 24-72 hours after treatment, I must get an injection of Neulasta which will stimulate the growth of healthy white blood cells in the bone marrow.  Side effects of the injection include bone pain in the hip area and tenderness at the injection site.

My second phase is Taxol.  I was originally going to be receiving this treatment every week for 12 weeks, but they decided to go with a dose dense treatment plan instead that is much stronger and given over a shorter time period.  The larger dose kills the cells quicker and does not give them a chance to regrow before the next treatment.

 

Side effects for the Taxol include a sensitivity reaction which may include a fever, facial flushing, chills, shortness of breath, or hives.  These reactions normally occur within the first 10 minutes of the drug being administered. This is good because I would still be in the hospital surrounded by nurses and doctors.  Again, this chemo treatment also causes hair loss.  In addition to that, it may cause muscle and joint pain and neuropathy.

 

The same instructions regarding a fever apply to this phase of treatment.

 

I was also given a medication schedule to help me remember when to take my different meds that are required.  Thank goodness!  I know I would have had trouble remembering all of this!!!

 

I am scheduled to go for genetic counseling on October 9th.  It was originally scheduled for the 1st, but has been rescheduled.  After they run all of the tests that they believe I need, they will have further recommendations concerning my care and treatment.

 

This has been a ton of information to process today.  Thankfully they gave me printouts on everything.  Those will come in very handy.

 

Tomorrow is my hair cutting party…so be on the lookout for pictures to follow in the next day or two! Our holiday pictures will be interesting this year since mom will have no hair!  Wow….what a day.

Another thing that has made this day draining is the fact that I am apparently having nerve regrowth.  This is painful!!!!!!!  And I am still quite sore from the last expansion filling.

I have shed more than a few tears today.  Not so much from the pain, but just because everything is finally catching up with me and I am so overwhelmed.  There is so much information, so much pain, and so much of just everything!  I am trying my hardest to stay positive, but today has been hard.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s